The U.S. Food and Drug Administration (FDA) has issued a warning to EpiPen users, indicating that certain devices may have delayed injection or be prevented from properly injecting due to device failure, user error or other problems. When it comes to using an EpiPen to treat severe allergic reactions, these potential problems could delay or prevent life-saving treatment. The FDA reports that it is aware of adverse event reports associated with EpiPen products, including a number of deaths. If you or a loved one has been harmed because of a defective or malfunctioning medical device, such as an EpiPen, contact an experienced product liability lawyer as soon as possible to discuss your options for legal recourse.
EpiPen is the brand name of an auto-injectable device designed to deliver epinephrine, a life-saving medication commonly used when someone is experiencing a severe allergic reaction, known as anaphylaxis. During such a reaction, epinephrine goes to work on the entire system in order to shut down the body’s allergic response. The drug constricts the body’s blood vessels, which in turn increases blood pressure and decreases swelling. In doing so, epinephrine allows the muscles around the airways to relax and opens the airways in the lungs. Epinephrine is the only drug that works on the entire body during a severe allergic reaction, which is the reason is it the only drug recommended for such purposes.
An EpiPen or generic injectable epinephrine device may be kept on hand for self-injection by individuals with a history of severe allergic reaction. The device is a disposable, single-use system designed to be injected into the skin or muscle of the outer thigh. However, in a statement issued on March 24, the FDA warned about problems with EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors and their authorized generic versions, indicating that the devices “may potentially have delayed injection or be prevented from properly injecting due to: 1. Device failure from spontaneous activation caused by using sideways force to remove the blue safety release, 2. Device failure from inadvertent or spontaneous activation due to a raised blue safety release, 3. Difficulty removing the device from the carrier tube, or 4. User errors.”
Prior to the FDA’s warning, Mylan and its parent company, Pfizer, issued a letter to healthcare professionals detailing how the auto-injector devices may be prematurely activated if the blue safety release is removed using a sideways force. If this occurs, the letter warns, the device will no longer be able to inject epinephrine and a new device must be used. According to the FDA, a limited number of EpiPen devices may have a slightly raised safety release, which could result in the auto-injector devices activating prematurely. Additionally, due to a potential deformation on the rim of the carrier tube, certain EpiPens may not slide out of their carrier tube easily or at all, which the manufacturer warns could delay or prevent life-saving treatment.
This isn’t the first time the FDA has warned about potential problems with life-saving EpiPen devices. In November 2018, the agency alerted patients and healthcare providers to an issue with EpiPens becoming jammed inside of their carrier tubes. According to the FDA warning, “the label sticker on the auto-injector unit may have been improperly applied, causing resistance when removing it from the carrier tube.” As a result of this problem, the FDA indicated that patients or caregivers may not be able to quickly or easily remove the auto-injector from the carrier tube to administer the epinephrine during a severe allergic reaction.